Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 8, 1999, 10:54 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1999, 10:54 PM CDT (03:54 UTC)
- Expired
- Jun 9, 1999, 1:50 AM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Iowa County, IA, Keokuk County, IA
The radar
The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 2540 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 090355 FFWMLI IAC095-107-090650- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1054 PM CDT TUE JUN 8 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * FLASH FLOOD WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA KEOKUK COUNTY IN SOUTHEASTERN IOWA * UNTIL 150 AM CDT * AT 1049 PM CDT... AREA LAW ENFORCEMENT INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF SIGOURNEY...TO JUST EAST OF MARENGO...MOVING SLOWLY SOUTH. * HEAVY RAIN FROM THE THUNDERSTORMS WILL CAUSE AREA CREEKS AND STREAMS TO RISE QUICKLY...AND LOW LYING AREAS TO FLOOD. AREA SHERRIFFS REPORTED TORENTIAL RAIN AND THAT ROADSIDE DITCHES WERE FILLING WITH WATER. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LRE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:10 PM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT TUE JUN 8 1999 ANOTHER DAY WHERE SOMEWHAT ABBREVIATED DISCUSSION NECESSARY DUE TO ONGOING CONVECTION WITH SOME SEVERE. 18Z SURFACE ANALYSIS SUPPORTS A VERY UNSTABLE SITUATION WITH SURFACE LI'S OF MINUS 10 OR MORE PLUS AN OUTFLOW BOUNDARY MOVING IN FROM MINNESOTA. SHORT FUSE ANALYSIS SUPPORTS CONTINUED CONVECTION REMAINDER THIS PM WITH MORE SEVERE POSSIBLE IN FORM OF HAIL...HIGH WINDS AND HEAVY RAINS INTO EARLY EVENING. LARGER SCALE PATTERN SHOWS CONVECTION IS BEING TRIGGERED BY THE INTERACTION OF A SOUTHWARD PROPAGATING OLD MCC BOUNDARY WITH WEAK VORT MAX NOW NE OF KANSAS CITY. THIS ENERGY IS EMBEDDED IN LARGE SCALE SOUTHWEST FLOW AHEAD OF DEEP WEST COAST TROUGH WHICH ARE ALL AIDING FOR WARM...HUMID AND CONDITIONALLY UNSTABLE CONDITIONS. THE FORECAST PROBLEM IS TIMING DISSIPATION OF THIS ROUND OF CONVECTION PLUS FUTURE CONVECTION NEXT FEW DAYS. ALL MODELS SIMILAR THROUGH 48 HOURS MOVE WEAK VORT MAX NORTHEAST AND SHEAR SYSTEM AND MOVE A MODERATELY STRONG COLD FRONT INTO EASTERN NE AND DAKOTAS BY THURSDAY MORNING. DIFFER WITH STRENGTH OF CONVECTION AND BAROCLINICITY BUT ALL SHOW PRECIP ALONG FRONT WITH MODERATE TO HEAVY AMOUNTS WHICH SEEMS REASONABLE AS CONCEPTUALLY THIS PATTERN FITS A HEAVY PRECIPITATION EVENT MCC/MCS EVENT(S). UPPER AIR AND INFLOW SUPPORTS DUE EAST PROPAGATION INTO CWFA THURSDAY INTO FRIDAY. TONIGHT WILL USE EVENING AND OVERNIGHT WORDING TO HANDLE CURRENT CONVECTION AND VALID IOWA WATCH. WILL USE FWC/FAN GUIDANCE ADDING ABOUT 10 PERCENT TO POPS WHICH HAS WORKED WELL IF NOT UNDERDONE FOR TODAYS CONVECTION. WITH WEAK FORCING AND NO BOUNDARIES UNTIL THURSDAY WILL USE LATE PM AND EVENING VERBIAGE FOR WEDNESDAY WITH AID OF DIURNAL KICKER. TOMORROW CONVECTIVE EVENT SHOULD BE SCATTERED WITH PULSE TYPE STORMS THE GENERAL RULE. WILL PUT LIKELY POPS NW HALF FORECAST THURSDAY WITH HEAVY RAINS POSSIBLE AND CHANCE POPS SE ONE HALF OF FORECAST AREA. PLAN TO PUT OUT ESF FOR LOCALLY HEAVY RAINS PLUS RAINS TODAY AS SEVERAL AREA RIVERS ARE RIGHT AT BANKFULL OR SOME MINOR FLOODING ONGOING. IF STORMS TODAY LAST LONGER WITH HEAVY RAINS OVER LARGER AREAS...MAY NEED TO ISSUE LAST MINUTE FLASH FLOOD OR FLOOD WATCH AS 3 HOUR QPF AMOUNTS ARE IN 1- 2 INCH RANGE MOST AREAS. EXTENDED PERIODS DAY 3 - 5 SLOW MOVING COLD FRONT WILL MOVE SLOWLY EAST THROUGH SATURDAY SO LIKELY THUNDERSTORMS AND SHOWERS WITH MORE HEAVY RAINS POSSIBLE ALL AREA THROUGH FRIDAY NIGHT. CHANCE OF LEFTOVER PRECIP ON SATURDAY ESPECIALLY EASTERN HALF AS FRONT MOVES TO THE EAST WITH MAINLY DRY SUNDAY. ABOVE NORMAL TEMPS ON FRIDAY AND NEAR NORMAL REST OF PERIOD. COORDINATION...DSM...STL...ARX. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDVN ZONE FORECAST PRODUCT. CID BB 066/091 068/086 066 16323 MLI BB 068/092 070/087 069 16323 DBQ BB 065/088 066/085 065 16323 BRL BB 072/093 072/091 072 16323 .DVN... IA...SEVERE THUNDERSTORM WATCH TIL 00Z OR 7 PM...EAST CENTRAL... NORTHEAST IOWA AND ALL SOUTHEAST IOWA EXCEPT HENRY...VAN BUREN... LEE AND DES MOINES COUNTIES. IL...NONE. NICHOLS
In the hours before
Special weather statement, Jun 8, 5:21 PM CDT, 5 hours 33 minutes before
ILZ025-026-090115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT TUE JUN 8 1999 ...URBAN AND SMALL STREAM FLOOD ADVISORY IN AFFECT TIL 830 PM FOR WARREN COUNTY... HEAVY RAINS OF TWO INCHES ACROSS SOUTHERN WARREN COUNTY HAVE BROUGHT STREAMS...INCLUDING SWAN AND CEDAR CREEKS... OUT OF THEIR BANKS IN SOME SECTIONS. THE HEADWATERS OF THE LA MOINE RIVER IN SOUTHWESTERN WARREN COUNTY ARE ALSO BANKFULL. AT 5 PM ROUTE 116 WEST OF ROSEVILLE WAS REPORTED FLOODED BY THE SHERIFFS OFFICE. FURTHER WEST...SOUTHERN SECTIONS OF HENDERSON COUNTY HAVE ALSO HAD SIGNIFICANT RAINS THIS AFTERNOON...BRINGING SOME STREAMS TO NEAR BANKFULL. SCATTERED THUNDERSTORMS WILL DIMIVNISH TO SHOWERS AND THEN END BY 7 PM. HOWEVER...ADDITIONAL REDEVELOPMENT CAN NOT BE RULED OUT LATER THIS EVENING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. REA
Local storm report, Jun 8, 7:10 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM MONTI IA .75 INCH HAIL
06/08/99 BUCHANAN SPOTTER REPORTSpecial weather statement, Jun 8, 7:15 PM CDT, 3 hours 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-090300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 715 PM CDT TUE JUN 8 1999 ...SEVERE WEATHER TRANSITIONING TO FLOOD PROBLEMS... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR MUCH OF EASTERN IOWA HAS EXPIRED AT 7 PM EXCEPT FOR THE FOLLOWING COUNTIES: DUBUQUE...BUCHANAN AND DELAWARE. THE WATCH WILL CONTINUE IN THESE COUNTIES UNTIL 9 PM. AS THE SUN SETS...STORMS WILL GRADUALLY WEAKEN BUT STILL CONTINUE TO PRODUCE LOCALLY HEAVY RAIN. FLASH FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL COUNTIES IN EASTERN IOWA AND WEST CENTRAL ILLINOIS. A BOUNDARY PARALLEL TO AND MOVING SOUTH FROM HIGHWAY 20 IN IOWA IS A FOCUS FOR POTENTIAL FLASH FLOODING...AS IS A CLUSTER OF THUNDERSTORMS IN SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. STAY TUNED FOR THE LATEST INFORMATION AS THE POTENTIAL FOR FLASH FLOODING CONTINUES THIS EVENING. HEAVY RAINS TODAY AND TONIGHT WILL DRIVE RIVERS WELL ABOVE BANKFULL IN SOME LOCATIONS...AND RIVER FLOODING COULD POSSIBLY RESULT. BE SURE TO CHECK THE LATEST RIVER STAGE FORECASTS LATER TONIGHT AND AGAIN LATE WEDNESDAY MORNING. WOLF
Special weather statement, Jun 8, 9:00 PM CDT, 1 hour 54 minutes before
IAZ040>042-090304- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 900 PM CDT TUE JUN 8 1999 ...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT BUCHANAN... DELAWARE...AND DUBUQUE COUNTIES HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS BUT ARE NO LONGER EXPECTED TO EXCEED SEVERE LIMITS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND FLASH FLOODING. DMD
Special weather statement, Jun 8, 9:01 PM CDT, 1 hour 53 minutes before
IAZ054-ILZ001-090220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 901 PM CDT TUE JUN 8 1999 ...RAIN DECREASING IN JACKSON COUNTY IOWA AND JO DAVIESS COUNTY ILLINOIS... THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR JACKSON COUNTY IOWA AND JO DAVIESS COUNTY ILLINOIS AT 9 PM. WHILE LIGHT TO MODERATE RAIN IS POSSIBLE THROUGH MIDNIGHT...THE THREAT OF HEAVY RAIN AND NUISANCE-TYPE FLOODING HAS ENDED AT LEAST FOR ThHE NEXT FEW HOURS. WOLF
Local storm report, Jun 8, 9:31 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 PM WORTHINGTON IA RAIN
06/08/99 DUBUQUE 5 INCHES RAIN IN 3 HOURS
0619 PM EPWORTH IA RAIN
06/08/99 DUBUQUE STREET FLOODING
0619 PM NEW VIENNAP IA RAIN
06/08/99 DUBUQUE 3 INCHES RAINNearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.